Saba ACE Supplement is Linked To Liver Failure. Saba Appetite Control and Energy (ACE) weight loss supplement is linked to a case of liver failure, Live Science reports. Researchers at the University of Kentucky in Lexington reported the case in the May issue of the journal Gastroenterology. Over the course of two days, a healthy 35-year old woman took three pills. According to the report, she developed jaundice two weeks later.
The woman’s condition continued to get worse, as she experienced leg swelling and a buildup of fluid in the abdominal cavity (ascites) a week later. She suffered from liver failure and needed a transplant eight weeks after developing jaundice. The researchers wrote in the journal that “A week after the transplant she was discharged from the hospital, and has been doing fine since,”
Adverse Events Attribute To The Supplement
The adverse events she experienced were attributed to the weight loss supplement. “In summary, this case of drug-induced fulminant liver failure was likely due to Saba ACE supplement,” the researchers wrote. According to the report, researchers are not certain which ingredient caused her reaction; an interaction or a contamination can also not be ruled out.
Dr. Erin Maynard, an author of the study and assistant professor of surgery at the University, told Live Science that the woman was admitted to the hospital in September 2013. The report noted that she had been taking the antidepressant Zoloft and birth control pills for three years.
The formula for Saba ACE contains DMAA, a controversial amphetamine derivative that has been associated with serious health problems such as heart attacks and death. The FDA asked 11 companies to remove DMAA-containing products from the shelves in April 2013. In July 2013, the agency stated on its website that “DMAA-containing dietary supplements are illegal and their marketing violates the law,”
In fall 2013, Saba’s manufacturer said that DMAA had been removed as an ingredient and a new formula was being used. The version of Saba ACE that is currently being sold does not have DMAA as a listed ingredient. Maynard said that the supplement was not tested for its ingredients. The report stated that “There have been two reported cases of liver failure associated with DMAA use in the military and recent 43 cases of hepatitis in Hawaii associated with OxyElitePro, a supplement containing DMAA, with two liver transplants and one death,” Green tea extract, which is another ingredient in the supplement, is also associated with “several cases of liver failure requiring transplantation,” the researchers wrote.